Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Topamax.

asmithaasmith Posts: 136
edited 06/11/2012 - 8:23 AM in Pain Medications
I have read in some posts that some of you are using Topamax as part of your pain therapy.

I looked it up to learn a little about this drug, (I actually thought it was a nerve-type medication) and instead I found that it is a Migraine medicine.

Am I confusing it with something else?

I have my appointment with my PM next week and want to talk about what other options she may offer to me.
I am not at the level of relief that I have hoped I would be at, but I also dont really want to increase my pain medication mg. So I was looking into what else we can add to it to try for some relief.
I have already tried Lyrica and Neurontin.

Maybe a change in muscle relaxer might help. I am on flexirl, however, I absolutely can not take it during the day because of how groggy it makes me. And even if I take it at night - I am dragging the whole next day.
I have tried Methcarb-something and baclofen as well.

Thanks in advance for any help.

Alina
advertisement
1

Comments

  • According to my pharmacy:
    "This medicine is an anticonvulsant used alone or with other medicines to control certain types of seizures. It may be also used to prevent migraine headaches or to treat other conditions as determined by your doctor."

    I take Topamax for nerve pain, its definitely not a muscle relaxer.

    Have you tried Zanaflex as a muscle relaxer for day? Its milder, but I find it effective. (Flexeril knocks me out too).
  • I knew it wasnt a muscle relaxer, I was meaning, in addition - I would also be discussing switching the muscle relaxer.

    How is the Topamax working for you? Do you have positive results?

    My hope is that by adding a nerve medication and perhaps switching my muscle relaxer would help avoid the possibility of increasing my opiate meds. In the meantime, I wanted to learn a little about the meds so in case she mentions them, I will know a little about them already.

    Thanks again for your input. ;)

    Alina
  • Hi Alina -
    Mis-read your question. The Topamax worked very well the first 8-10 weeks, I am finding now that I really need to increase my dosage (currently 100mg/day). I believe the max is about 200mg/day so I have some room. When my nurse practicioner is back from vacation next week I'm going to do so, I also added Neurontin to the mix (evenings, for the morning pain, so may change that dose, who knows).

    Side effects - this is one to be aware of, take a look at askapatient.com. Mine are short term memory loss (what did I eat for lunch yesterday? What is my boyfriend's cousin's name? Stopping mid-sentence and losing the train of thought... that kinda stuff). The other is loss of appetite/ interest in food and an interesting metallic taste in my mouth, so everything I eat tastes, well, kinda metallic. You get used to it.

    Good luck - let us know where you land for med mix , and what works!
    --Melissa
  • Topamax was primarily developed as an anti-convulsant (e.g. for epilepsy treatment) just as Neurontin and Lyrica were. All three were found to also be good at treating nerve pain in some patients so have found off-label use as nerve pain medication hence why many back pain sufferers with nerve pain have been prescribed one of these three medications.

    Topamax has also been found to be good at warding off migraines so is also prescribed off label as an anti migraine medication. I have been on Topamax for migraine control for 10 months now and am very pleased with it. Not a single debilitating migraine during that time! Topamax is also sometimes prescribed off label for treating disorders in order to bring about weight loss.

    When I had back back problems and after my surgery, I was on Lyrica for nerve pain control and it worked well for me.
    Keep positive!

    Bruce

    ...an old timer here and ex-moderator

  • I was on Topamax which helped my nerve pain very well. However the side effects were pure stupidity. Could not concentrate, spell, remember most anything, finish sentences, I call it dopamax. But, for lots of people it really works well and if you are able to get relief at a smaller dose the side effects are not as bad. I take Soma for a muscle relaxer and it does not drag me out the next day, It is a tablet and I have others that are tablets that I cut in half sometimes because I do have a low tolerance to them. Good luck.
  • I take Topamax as a migraine prevention med.I'm prescribed 50mg 3x's a day,but I only take it 2 x's a day because it made me tired.When I first started taking it I took it only before bed,but now I can handle it better...and I have had less migraines.Now I never know if this is the meds or because I have reduced the stress in my life,but it's not worth quitting to find out.Topamax can cause weight loss,but that's just a bonus for me...matter of fact,I think I might start taking it 3 x's a day as prescribed because I just remembered this side effect... :))(

    Topamax may also be used for other purposes-here's what I found:

    1.Trigeminal Neuralgia
    2.Vulvodynia
    3.Bipolar Disorder
    4.Migraine Prevention
    5.Seizure Prevention
  • I am very frustratd...I have been put on Topamax for tremors that I have in my right arm/hand. My neurologist warned me about the side effects, primarily the change in taste especially with carbonated drinks. But I have this absolutely horrible metallic taste in my mouth all the time, and I have extreme thirst! The metallic taste is so bad that is almost makes my mouth feel sore, which I know sounds ridiculous. I also find that I want to eat something all the time just to try to get the taste out of my mouth, which obviously doesn't work and is not good for weight control! Is there anything to use to get past this? I have been on this for about three months now.

    I am pretty embarrassed by the stupidity that comes with taking this medicine. While I considered myself a half way intelligent person, I now find that I have difficult spelling even simple words at times. Does this ever decrease as your body gets used to the medicine?

    I'd appreciate any help with this!
  • That is exactly what I experienced that causes me to call it dopamax. My sister was also on it and thought that all of her stupidity was just from aging and too much partying in the 70's until I told her all of my side effects. Now we are both off of it and much more intelligent. it may actually be worth the side effects for some but I could not stand it. It also made me want to sleep all of the time.
  • There is no cure for the metallic taste, or the memory loss, while on this med. Yes, dopamax is the commonly referenced and appropriately given nickname. I stop mid-sentence and have no idea why I was saying what I was saying, then I have no idea what I was saying. Downright embarrassing, I actually felt compelled to tell my manager at work about this side effect because I was sure a coworker would come to her saying something about my performance (so far that has not happened).
  • I take Topamax in 2 different strengths for neuropathy, 25mg in the AM and 100mg in the PM and the only side effects I've noticed was when I started taking it. The matallic taste was horrible and weight loss. And I at first didn't relate the weight loss to the med because I had started doing yoga and pilates at about the same time.

    I used to take Neurontin instead, and after about 1 1/2 yrs, I started having nightmares with spiders of every shape and size and hissing cockraoches! I got to the point that when I would wake-up, I was standing next to the bed shaking out the bed sheets, or running down the hallway to get away from them before I'd wake-up!


    _________________________________________________*
    Multi-level cervical fusion @ C5-6, C6-7; C3-4 is protruding w/o cord compression; T6-7, T7-8 with left foraminal stenosis; T8-9,T9-10 foraminal stenosis bilaterally,T10-11 disc dessication with disc protrusion w/cord compression; T11-12, disc protrusion w/cord compression; T12-L1, disc protrusion w/noncapping spur w/sac effacement; L1-2&L2-3 have spondylitic changes; L3-4 broad-based disc bulge; L4-5, partially dehydrated, broad-based disc bulge, moderate central & left recess stenosis. Mild left lateral recess stenosis. L5-S1, Disc bulge,facet arthritis bilat. stenosis, disc protrusion noted into the left neuroforamen with contact to the left L5 root.
advertisement
Sign In or Register to comment.